Alert archive / Nevada / Special Weather Statements in 2017
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 3, 2017, 3:34 PM PDT for Storey County, Nevada. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2017, 3:34 PM PDT (22:34 UTC)
- Expired
- Aug 3, 2017, 4:00 PM PDT
- In force
- 26 min
- Issued by
- NWS Reno, NV
County Storey County, NV
The radar
The Reno radar (KRGX), 37 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.6 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 2677 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
504 WWUS85 KREV 032234 SPSREV Special Weather Statement National Weather Service Reno NV 334 PM PDT THU AUG 3 2017 NVZ003-032300- Greater Reno-Carson City-Minden Area NV- 334 PM PDT THU AUG 3 2017 ...Thunderstorms building over Reno and Sparks... At 331 PM PDT, Doppler radar was tracking a strengthening thunderstorm over Sparks and eastern Reno. This storm was nearly stationary. Half inch hail and winds up to 45 mph will be possible with this storm. Prepare for heavy rain that will reduce visibility as well. Please move inside a sturdy structure or vehicle since lightning will be occurring with this storm. Locations impacted include... Reno, Sparks, Lockwood, Wingfield Springs, Damonte Ranch, Northwest Reno, Spanish Springs, Golden Valley, Reno-Tahoe International Airport, Hidden Valley, Lemmon Valley-Golden Valley, Mustang, Nws Reno, Spanish Springs Airport and Sun Valley. LAT...LON 3940 11978 3957 11990 3969 11974 3946 11956 TIME...MOT...LOC 2231Z 349DEG 1KT 3953 11976 $$ MB
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 3, 3:16 PM PDT, 18 minutes earlier.
Area forecast discussion, Aug 3, 3:16 PM PDT, 18 minutes before
Area Forecast Discussion
National Weather Service Reno NV
316 PM PDT Thu Aug 3 2017
.SYNOPSIS...
Temperatures begin easing down Friday before cooling down to near
average over the weekend. Isolated thunderstorms with localized
heavy rain are expected through Friday, mainly near the Sierra.
Low pressure reaching northwest California will increase the flash
flood and severe thunderstorm threat this weekend into early next
week. Temperatures are expected to remain near average next week.
&&
.SHORT TERM...
Very isolated showers (or at least virga!) and thunderstorms have
developed over Mono County and northward near the Sierra. Normally,
we would be able to see this development from the office; however,
ozone and fine particulate (distant fires) pollution has made it
difficult to see much of the sky this afternoon. Back to convection,
so far it has been mostly modest and short-lived (pulse storms)
given light flow aloft allowing storms to rain on their updrafts
and squelch them.
As the afternoon wears on, however, thunderstorms near the Sierra
could have similar strength as yesterday as the atmosphere hasn't
changed much since then. Expect the stronger storms in the Sierra
to be capable of dropping heavy rain, occasional cloud-to-ground
lightning strikes, and hail up to 1/2" in diameter...with a very
isolated severe thunderstorm (hail to 1") or two not out of the
question due to unpredictable outflow interactions. If any decent
strength storms can get going out in western NV this evening, you
can add strong outflow winds (to 50 mph) to the threats. Storms
should die out by around sunset with little apparent forcing
beyond daytime heating.
Friday, the convective situation is not expected to change much
as the ridge axis remains nearby and winds aloft continue to be
relatively light. As far as high temperatures, they should ease
down a few degrees as temperatures aloft come down a bit with the
ridge weakening slightly. Friday night, a few showers could linger
overnight as moisture increases with southerly flow aloft
developing as the upper ridge shifts into eastern NV.
For the weekend, the threat for stronger thunderstorms with
localized flash flooding increases as moisture remains elevated
(PWATs between 0.8" and 1") and flow aloft increases (potential
for more organized convection) ahead of low pressure near the
northern California coast. The main caveat will be cloud cover,
with the 12Z NAM/GFS simulations indicating the potential for
extensive cloud cover on Saturday. Extensive cloud cover would
reduce the flash flood and severe threat as thunderstorms would
tend to be more isolated and weaker as instability is limited. At
this time, morning NAM/GFS models favor Sunday for a higher
severe threat as they show the possibility of less cloud cover
with some wind shear aloft to increase storm organization. Stay
tuned as any simulation changes could drastically affect the
thunderstorm coverage and nature (more severe threat or more flash
flood threat) for Sunday. Regardless of thunderstorms,
temperatures are expected to finally ease down to near average or
slightly below average. -Snyder
.LONG TERM...Monday through Thursday...
Increasing southwest flow aloft for early next week could bring an
increase in zephyr flows in the afternoon. This would tend to
gradually push convection farther east in the afternoons and
evenings as the week wears on. Moisture may ease down some but is
not progged to decrease drastically, so storms remain on the menu
each day with diurnal heating. Temperatures will remain near
average next week. -Snyder
&&
.AVIATION...
Afternoon and evening thunderstorms through Friday will remain
isolated with the best chance in and near the eastern Sierra. Wind
gusts to 30-35 kts, hail to 1/2" in diameter, and a few cloud-to-
ground lightning strikes will be the main impacts for Sierra
thunderstorms. Out into western and west-central NV including
KRNO/KCXP/KLOL, if any thunderstorms form they have the potential
for stronger outflow winds than in the Sierra. While chances are
low (5-10%) due to sparser coverage, localized wind gusts over
45-50 kts cannot be ruled out. Snyder/Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Excessive Heat Warning until 11 PM PDT this evening
NVZ001-003>005.
CA...Excessive Heat Warning until 11 PM PDT this evening CAZ070-071.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoIn the hours before
Special weather statement, Aug 3, 2:32 PM PDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Reno NV
232 PM PDT THU AUG 3 2017
CAZ071>073-NVZ001>005-032330-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
232 PM PDT THU AUG 3 2017
...Isolated to Scattered Thunderstorms Developing...
At 229 PM PDT, Doppler radar was tracking isolated to scattered
thunderstorms over the Sierra and Western Nevada. These storms are
nearly stationary.
Half inch hail and winds in excess of 40 mph will be possible with
these storms. Some of these storms may intensify later on this
afternoon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 3773 11926 3804 11931 3820 11963 3845 11968
3885 12016 3960 12046 3971 12072 4019 12088
4024 12104 4059 12132 4087 12132 4096 11909
3991 11832 3966 11747 3938 11776 3910 11778
3900 11819 3847 11770 3746 11878
TIME...MOT...LOC 2129Z 000DEG 0KT 3930 11999
AHSpecial weather statement, Aug 3, 2:59 PM PDT, 35 minutes before
Special Weather Statement National Weather Service Reno NV 259 PM PDT THU AUG 3 2017 CAZ071-072-NVZ003-032230- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Greater Lake Tahoe Area CA-Greater Reno-Carson City-Minden Area NV- 259 PM PDT THU AUG 3 2017 ...STRONG THUNDERSTORM NORTH OF TRUCKEE... At 257 PM PDT, Doppler radar was tracking a strong thunderstorm over Prosser Creek Reservoir. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Prosser Creek Reservoir, Stampede Reservoir, Boca Reservoir, Glenshire-Devonshire Cdp, Floriston, Hirschdale, Dog Valley, Truckee. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near a lake, get out of the water and move indoors or inside a vehicle now. Don't be caught on the water in a thunderstorm. Strong wind gusts and lightning pose an immediate danger to boaters. Gusty winds will cause a rapid increase in wave heights which may capsize small boats. Heavy rainfall is occurring with this storm. Expect ponding of water on roadways. In areas of steep terrain, minor rock slides are possible. Drivers should slow down and turn on their headlights if encountering heavy rains. && LAT...LON 3956 12000 3933 12001 3930 12031 3953 12029 TIME...MOT...LOC 2157Z 240DEG 0KT 3942 12015 AH
Special weather statement, Aug 3, 3:34 PM PDT, 0 minutes before
Special Weather Statement National Weather Service Reno NV 334 PM PDT THU AUG 3 2017 NVZ003-032300- Greater Reno-Carson City-Minden Area NV- 334 PM PDT THU AUG 3 2017 ...Thunderstorms building over Reno and Sparks... At 331 PM PDT, Doppler radar was tracking a strengthening thunderstorm over Sparks and eastern Reno. This storm was nearly stationary. Half inch hail and winds up to 45 mph will be possible with this storm. Prepare for heavy rain that will reduce visibility as well. Please move inside a sturdy structure or vehicle since lightning will be occurring with this storm. Locations impacted include... Reno, Sparks, Lockwood, Wingfield Springs, Damonte Ranch, Northwest Reno, Spanish Springs, Golden Valley, Reno-Tahoe International Airport, Hidden Valley, Lemmon Valley-Golden Valley, Mustang, Nws Reno, Spanish Springs Airport and Sun Valley. LAT...LON 3940 11978 3957 11990 3969 11974 3946 11956 TIME...MOT...LOC 2231Z 349DEG 1KT 3953 11976 MB
The office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 5:26 PM PDT | Special Weather Statement | REV | Washoe | 109 min |
| Aug 3, 2:32 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey, Washoe | 118 min |
| Aug 3, 3:44 PM PDT | Special Weather Statement | REV | 31 min | |
| Aug 3, 4:41 PM PDT | Special Weather Statement | REV | Churchill, Douglas, Lyon, Mineral, Storey, Washoe | 109 min |
| Aug 2, 6:16 PM PDT | Flash Flood Warning | REV | Plumas | 119 min |
| Aug 2, 7:15 PM PDT | Special Weather Statement | REV | Plumas | 60 min |
| Aug 3, 2:59 PM PDT | Special Weather Statement | REV | Sierra | 31 min |
Nearby
Special Weather Statements in Nevada, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.